North Carolina, 2002

Winter Storm in North Carolina, December 4 to 5, 2002

December 4 to 5, 2002 · NWS RAH · 26 events in 26 counties and zones

One of the worst ice storms to ever hit Central North Carolina began in the late afternoon on December 4, and ended in the early morning hours of December 5. Precipitation mainly began as a mix of snow and sleet, then turned to freezing rain.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

One of the worst ice storms to ever hit Central North Carolina began in the late afternoon on December 4, and ended in the early morning hours of December 5. Precipitation mainly began as a mix of snow and sleet, then turned to freezing rain. A quarter inch of ice or more covered locations mainly to the west of I-95. The highest precipitation amounts stretched across the Piedmont, from Albemarle to Asheboro to Durham to Warrenton, where a half inch to one inch thick layer of ice was reported. 1 to 2 inches of snow also fell in the Triad area and in the counties bordering Virginia with trace amounts elsewhere. Large trees and power lines were downed by the ice all across the area. The storm caused a record number of power outages, as nearly one million people lost power in Central North Carolina, some for nearly a week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Dec 4, 2:30 PM EST, 30 minutes earlier.

Area forecast discussion, Dec 4, 2:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EST WED DEC 4 2002

...WINTER STORM TO CONTINUE THROUGH THURSDAY MORNING...
...A SERIOUS ICING SITUATION NOW APPEARS UNDERWAY...

A GRADUAL TRANSITION FROM FROZEN TO FREEZING HAS OCCURRED ACROSS
CENTRAL NORTH CAROLINA THIS EVENING. AN WEST TO EAST BAND OF HEAVY
SNOW MOVED NORTHWARD THROUGH THE NORTHERN PIEDMONT FROM LATE
AFTERNOON INTO THE EVENING. SURFACE VISIBILITIES WERE AROUND 1/4 TO
1/2 INCH WITH THIS SNOW BAND... AND SNOWFALL RATES WERE 1 TO 1.5
INCHES PER HOUR. THIS BAND HAD SHIFTED TO VERY NEAR THE NC/VA BORDER
AT 830 PM... DETECTED BY THE RALEIGH AND BLACKSBURG RADARS BY BRIGHT
BANDING.

AT 900 PM... RADAR BRIGHT BANDING TRENDS NOW SHOW SLEET ALONG OUR
NC/VA BORDER COUNTIES FROM EXTREME NORTHERN FORSYTH... EXTREME
NORTHERN GUILFORD... PERSON... GRANVILLE... VANCE AND WARREN
COUNTIES. FREEZING RAIN WAS FALLING TO THE SOUTH OF THIS BRIGHT BAND
THROUGH ALL OF CENTRAL NC.

AN 750-850 MB WARM NOSE ON A 40 TO 50 KNOT LOW LEVEL JET CONTINUES
TO OVERWHELM THE MID LAYERS WITH WARM AIR. THIS INCREASE IN WARM
MOIST AIR OVER THE VERY COLD DOME AT THE SURFACE CHANGED THE FROZEN
TO LIQUID (FREEZING RAIN). SURFACE TEMPERATURES UNDER THE COLD DOME
OVER THE PIEDMONT CONTINUE TO REMAIN IN THE 20S WITH FREEZING RAIN
NOW COLLECTING. TO THE EAST... TEMPS OVER THE COASTAL PLAIN
CONTINUE TO INCH UP... INTO THE LOWER 30S.

THE 00Z/05 DECEMBER GREENSBORO SOUNDING SHOWED A SATURATED SLIGHTLY
BELOW FREEZING PROFILE THRU ALMOST 500MB INDICATING THE WARMING
ALOFT. THE RUC AND MESOETA WHICH HAVE PERFORMED WELL SO FAR... SHOW
THE SURGE OF WARM AIR DRIVEN BY THE 50 KT H7-8 JET TO CONTINUE
OVERNIGHT. MEANWHILE... WEAK COLD ADVECTION IN THE LOWEST LEVELS OF
THE ATMOSPHERE CONTINUED INTO THE DAMMING REGION. ADVECTION OF
LOWER DEW POINT AIR OVER EASTERN VA INTO NC WAS SUPPLYING
REINFORCING COLD AIR INFLOW (COLD AIR DAMMING).

AS THE FREEZING RAIN RATES INCREASE FROM THE WEST BEFORE MIDNIGHT
OVER THE WESTERN PIEDMONT... AND THEN SPREAD ACROSS THE REST OF THE
PIEDMONT SOON AFTER... EXPECT A SERIOUS ICING SITUATION TO RAPIDLY
EVOLVE OVER THE WARNED AREAS THROUGH THE NIGHT. THE 1/4 TO 1 INCH ICE
BUILDUP APPEARS LIKELY. THE MOST SERIOUS ICING WILL OCCUR ON NE
FACING HILLSIDES WHERE SOME OF THE POSSIBLE 1 INCH BUILDUPS WILL
OCCUR.

AREAS FROM WILSON SOUTHWARD TO GOLDSBORO AND CLINTON WILL GRADUALLY
WARM ENOUGH TO CHANGE TO RAIN. WE WILL CONTINUE THE ADVISORY THERE
UNTIL THIS PROCESS IS COMPLETE.

.RAH...WINTER STORM WARNING THROUGH TONIGHT FOR PERSON/ FORSYTH/
GUILFORD/ ALAMANCE/ ORANGE/ DAVIDSON/ RANDOLPH/ CHATHAM/ STANLY/
MONTGOMERY/ MOORE/ LEE/ ANSON/ RICHMOND/ GRANVILLE/ DURHAM/ WAKE/
FRANKLIN/ VANCE/ WARREN/ NASH/ AND HALIFAX.

...WINTER WEATHER ADVISORY LATE THIS AFTERNOON THROUGH TONIGHT FOR
JOHNSTON/ WAYNE/ HARNETT/ SCOTLAND/ HOKE/ CUMBERLAND/ SAMPSON /
WILSON/ EDGECOMBE.

BADGETT/GIH
Hazardous weather outlook, Dec 4, 5:15 AM EST, 9 hours 45 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-051015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE
515 AM EST WED DEC 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

WINTER STORM WARNINGS ARE IN EFFECT FOR THE PIEDMONT AND PORTIONS OF
THE NORTHEAST COASTAL PLAIN BEGINNING AT MIDDAY. AN WINTER WEATHER
ADVISORY IS IN EFFECT BEGINNING AT MIDDAY FOR THE REMAINDER OF
CENTRAL NORTH CAROLINA.

THE WARNINGS ARE FOR SNOW MIXED WITH SLEET IN THE WESTERN SECTIONS
OF THE PIEDMONT THIS WILL CHANGE TO SLEET LATE TODAY... WHILE IN THE
EASTERN SECTIONS OF THE PIEDMONT THIS WILL QUICKLY CHANGE TO SLEET
MIXED WITH FREEZING RAIN. THE REMAINDER OF CENTRAL NORTH CAROLINA
WILL BEGIN WITH SLEET OR SLEET MIXED WITH FREEZING RAIN AND CHANGE
TO FREEZING RAIN.

THESE CONDITIONS WILL CONTINUE INTO THE OVERNIGHT HOURS OF WEDNESDAY
WITH THE EASTERN HALF OF CENTRAL NORTH CAROLINA CHANGING TO ALL
FREEZING RAIN IN THE PIEDMONT AND ALL RAIN IN THE SANDHILLS AND
COASTAL PLAIN. THE WESTERN HALF OF THE CENTRAL NORTH CAROLINA WILL
HAVE SLEET BEING MIXED WITH FREEZING RAIN WEDNESDAY NIGHT.

..SPOTTER ACTIVATION IS NEEDED MIDDAY WEDNESDAY THROUGH THURSDAY
DAYBREAK...

ONE TO THREE INCHES OF SNOW IS POSSIBLE ACROSS THE WESTERN HALF OF
CENTRAL NORTH CAROLINA PRIOR TO THE PRECIPITATION CHANGING TO SLEET
AND FREEZING RAIN. THEN ICE ACCUMULATIONS OF GREATER THAN ONE
QUARTER INCH ARE POSSIBLE ON TOP OF THE SNOW. THESE ACCUMULATION
AMOUNTS ARE STORM TOTALS THROUGH DAYBREAK THURSDAY. THE EASTERN HALF
OF CENTRAL NORTH CAROLINA WILL HAVE SEVERAL AREAS WHERE STORM TOTAL
ICE ACCUMULATIONS WILL BE GREATER THAN ONE QUARTER INCH THROUGH
DAYBREAK THURSDAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CLINE

In the hours before

Special weather statement, Dec 4, 1:29 PM EST, 1 hour 31 minutes before
NCZ007-008-021>025-038>041-076-042030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
129 PM EST WED DEC 4 2002

...SNOW AND SLEET MOVING INTO THE CENTRAL PIEDMONT OF NORTH
CAROLINA...

THIS AFTERNOON A MIXTURE OF SNOW AND SLEET HAS BEEN FALLING IN THE
TRIAD AREAS OF FORSYTH AND GUILFORD COUNTIES AND ALSO IN DAVIDSON
AND RANDOLPH COUNTIES. LAW ENFORCEMENT OFFICIALS ARE REPORTING
NUMEROUS CAR ACCIDENTS IN FORSYTH AND DAVIDSON COUNTIES WHERE SNOW
AND SLEET HAVE COVERED MANY ROADS. ACCUMULATIONS IN THESE COUNTIES
HAVE BEEN NEAR AN HALF OF AN INCH. SNOW IS COVERING GRASSY AREAS IN
GUILFORD COUNTY AND WILL SOON BEGIN TO COVER THE ROADS THERE.

THE SNOW AND SLEET WILL BE SPREADING EASTWARD ACROSS THE PIEDMONT
DURING THE AFTERNOON ACCUMULATING TO NEAR AN INCH AND UP TO 3 INCHES
BEFORE CHANGING TO FREEZING RAIN THIS EVENING SO HAZARDOUS DRIVING
CONDITIONS WILL BE SPREADING ACROSS THE PIEDMONT THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES ON WINTRY WEATHER CONDITIONS.

KK
Special weather statement, Dec 4, 2:50 PM EST, 10 minutes before
NCZ007>010-021>026-038>041-073>077-083>086-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EST WED DEC 4 2002

... VERY SLICK ROADS ...

EARLY THIS AFTERNOON...SNOW AND SLEET BEGAN FALLING IN THE WESTERN
SECTIONS OF THE CENTRAL PIEDMONT INCLUDING THE TRIAD
AREA...LEXINGTON...ASHEBORO...AND BURLINGTON. THE SNOW AND SLEET
MIXTURE HAS ACCUMULATED TO AROUND ONE HALF TO ONE INCH IN THESE
AREAS. MOST ROADS THERE ARE ALREADY COATED WITH SNOW AND CAUSING
NUMEROUS CAR ACCIDENTS. THE SNOW AND SLEET MIXTURE CONTINUES TO
SPREAD EASTWARD INTO THE EASTERN PORTIONS OF THE PIEDMONT INCLUDING
THE TRIANGLE AREA...LAURINBURG...ROXBORO. THOUGH ROADS IN THESE
AREAS ARE NOT YET COATED WITH SNOW AND ICE...THEY ARE DECEPTIVE
SLICK WITH AN ICY GLAZE DEVELOPING. AS THE PRECIPITATION RATES
INCREASE THIS AFTERNOON AND EVENING...DRIVING CONDITIONS WILL
CONTINUE TO BE VERY HAZARDOUS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES ON WEATHER CONDITIONS.

KK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 winter storm. Local standard time, as filed.

Winter Storm, Davidson

When
December 4, 3:00 PM EST to December 5, 4:00 AM EST
Where
Davidson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

Winter Storm, Forsyth

When
December 4, 3:00 PM EST to December 5, 4:00 AM EST
Where
Forsyth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.131, -80.256 (the zone’s center; the record gives no point)

Winter Storm, Guilford

When
December 4, 3:00 PM EST to December 5, 4:00 AM EST
Where
Guilford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
December 4, 3:00 PM EST to December 5, 4:00 AM EST
Where
Montgomery forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.333, -79.905 (the zone’s center; the record gives no point)

Winter Storm, Stanly

When
December 4, 3:00 PM EST to December 5, 4:00 AM EST
Where
Stanly forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.312, -80.251 (the zone’s center; the record gives no point)

Winter Storm, Alamance

When
December 4, 4:00 PM EST to December 5, 4:00 AM EST
Where
Alamance forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.044, -79.399 (the zone’s center; the record gives no point)

Winter Storm, Orange

When
December 4, 4:00 PM EST to December 5, 4:00 AM EST
Where
Orange forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.061, -79.121 (the zone’s center; the record gives no point)

Winter Storm, Randolph

When
December 4, 4:00 PM EST to December 5, 4:00 AM EST
Where
Randolph forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.710, -79.806 (the zone’s center; the record gives no point)

Winter Storm, Chatham

When
December 4, 5:00 PM EST to December 5, 4:00 AM EST
Where
Chatham forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.703, -79.255 (the zone’s center; the record gives no point)

Winter Storm, Durham

When
December 4, 5:00 PM EST to December 5, 4:00 AM EST
Where
Durham forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.036, -78.876 (the zone’s center; the record gives no point)

Winter Storm, Moore

When
December 4, 5:00 PM EST to December 5, 4:00 AM EST
Where
Moore forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.311, -79.481 (the zone’s center; the record gives no point)

Winter Storm, Richmond

When
December 4, 5:00 PM EST to December 5, 4:00 AM EST
Where
Richmond forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.006, -79.748 (the zone’s center; the record gives no point)

Winter Storm, Wake

When
December 4, 6:00 PM EST to December 5, 4:00 AM EST
Where
Wake forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

Winter Storm, Granville

When
December 4, 6:00 PM EST to December 5, 4:00 AM EST
Where
Granville forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.304, -78.653 (the zone’s center; the record gives no point)

Winter Storm, Harnett

When
December 4, 6:00 PM EST to December 5, 4:00 AM EST
Where
Harnett forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.369, -78.869 (the zone’s center; the record gives no point)

Winter Storm, Johnston

When
December 4, 6:00 PM EST to December 5, 4:00 AM EST
Where
Johnston forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.518, -78.366 (the zone’s center; the record gives no point)

Winter Storm, Lee

When
December 4, 6:00 PM EST to December 5, 4:00 AM EST
Where
Lee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.475, -79.171 (the zone’s center; the record gives no point)

Winter Storm, Anson

When
December 4, 7:00 PM EST to December 5, 4:00 AM EST
Where
Anson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
34.974, -80.103 (the zone’s center; the record gives no point)

Winter Storm, Person

When
December 4, 7:00 PM EST to December 5, 4:00 AM EST
Where
Person forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.390, -78.972 (the zone’s center; the record gives no point)

Winter Storm, Vance

When
December 4, 7:00 PM EST to December 5, 4:00 AM EST
Where
Vance forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.365, -78.408 (the zone’s center; the record gives no point)

Winter Storm, Edgecombe

When
December 4, 8:00 PM EST to December 5, 4:00 AM EST
Where
Edgecombe forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.913, -77.597 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
December 4, 8:00 PM EST to December 5, 4:00 AM EST
Where
Franklin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.083, -78.286 (the zone’s center; the record gives no point)

Winter Storm, Halifax

When
December 4, 8:00 PM EST to December 5, 4:00 AM EST
Where
Halifax forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.258, -77.652 (the zone’s center; the record gives no point)

Winter Storm, Nash

When
December 4, 8:00 PM EST to December 5, 4:00 AM EST
Where
Nash forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.967, -77.986 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
December 4, 8:00 PM EST to December 5, 4:00 AM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.397, -78.107 (the zone’s center; the record gives no point)

Winter Storm, Wilson

When
December 4, 8:00 PM EST to December 5, 4:00 AM EST
Where
Wilson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.705, -77.919 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321909, 5321912, 5321915, 5321967, 5321974, 5321906, 5321970, 5321972, 5321908, 5321910, 5321968, 5321973, 5321905, 5321914, 5321917, 5321918, 5321919, 5321907, 5321971, 5321975, 5321911, 5321913, 5321916, 5321969, 5321976, 5321977.